How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. Michael Salkin Your Own Question
Dr. Michael Salkin
Dr. Michael Salkin, Veterinarian
Category: Dog Veterinary
Satisfied Customers: 28567
Experience:  University of California at Davis graduate veterinarian with 45 years of experience
55012488
Type Your Dog Veterinary Question Here...
Dr. Michael Salkin is online now
A new question is answered every 9 seconds

S back legs seem to give out, then he goes into these

Customer Question

his back legs seem to give out, then he goes into these seizure like spasms. during that he poops all over the place. It all started when he fell down a few steps in the house and started turning in circles and experiencing the same symptoms.
Submitted: 1 year ago.
Category: Dog Veterinary
Expert:  Dr. Michael Salkin replied 1 year ago.

You appear to be describing complex partial seizures (also called psychomotor seizures) which are defined as abnormal focal or asymmetric sensory or motor activity involving any part of the body and which can be associated with autonomic signs (defecation, e.g.) and is associated with a change in mentation (mental status) and/or behavioral abnormalties. His falling down the steps was likely to represent another seizure rather than the cause of his seizures.

His vet will want to perform a thorough physical and neurologic exam including diagnostics in the form of blood and urine tests in the search for an extracranial (outside the skull) etiology of those seizures. If nothing untoward can be found, MRI is necessary to identify an intracranial (within the skull) etiology such as brain tumor at his age. If you're seeing more than one of these events monthly, an anticonvulsive drug such as phenobarbital, levetiracetam, or zonisamide should be considered. Please respond with further questions or concerns if you wish.

Related Dog Veterinary Questions